North Carolina, 2010

Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010

July 9, 2010 · NWS RAH · 7 events in 4 counties and zones

Scattered severe thunderstorms developed ahead of an approaching cold front and along a sharpening lee side trough. Steep low level rates supported localized thunderstorm wind damage across the Piedmont of North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered severe thunderstorms developed ahead of an approaching cold front and along a sharpening lee side trough. Steep low level rates supported localized thunderstorm wind damage across the Piedmont of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 7:07 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 9, 7:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 9 2010

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OFFSHORE OF THE CAROLINAS
WILL LIFT OFF TO THE NORTH TONIGHT. A COLD FRONT WILL MOVE INTO THE
CAROLINAS ON SATURDAY AFTERNOON AND THEN MOVE TOWARD THE COAST
SUNDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM FRIDAY...

DEVELOPING CONVECTION ON THE EASTERN SLOPES IS EXPECTED TO MOVE
SOUTHEAST INTO THE WESTERN PIEDMONT THIS EVENING. NAM AND LOCAL WRF
MODEL HINT THAT THIS ACTIVITY COULD PERSIST TOWARDS MIDNIGHT.

ELSEWHERE...INSTABILITY IS STRONG WITH ML CAPES EXCEEDING 2K
JOULES...BUT CLOUD COVERAGE HAS LIMITED INSOLATION AND THE WEAK LEE
TROF PROVIDES LITTLE CONVERGENCE TO HELP TRIGGER ACTIVITY. THE
BANDED CONVECTION ASSOCIATED WITH THE COASTAL LOW HAS STALLED ON THE
NORTHEAST FRINGE OF THE CWFA AND WILL AFFECT ONLY A SLIVER OF THE
AREA AS THAT LOW LIFTS NORTH. SO...OUTSIDE OF THE WESTERN PIEDMONT
CONVECTION WILL BE MORE SCATTERED DUE TO WEAK MID LEVEL RIDGING
PINCHED BETWEEN THE APPROACHING UPPER TROF AND THE COASTAL UPPER LOW
NORTH OF HATTERAS. WILL HAVE CHANCE POPS RANGING AS HIGH AS 50
PERCENT THROUGH EARLY TONIGHT IN THE WEST.

TONIGHT...CLOUD COVERAGE WILL INCREASE AND THE LEE TROF OVER THE
AREA WILL STRENGTHEN AHEAD OF A COLD FRONT WHICH WILL REACH THE
WESTERN CWFA TOWARDS SUNRISE. DYNAMIC SUPPORT IS WEAK...BUT VERY
MOIST AIRMASS WILL NOT NEED A BIG SQUEEZE TO PRODUCE SHOWERS...WILL
HAVE SLIGHT CHANCE POPS FROM AROUND MIDNIGHT THROUGH THE
NIGHT...INCREASING IN THE WEST TOWARDS SUNRISE WHEN STRONGER
CONVERGENCE ASSOCIATED WITH THE H85 TROF REACHES THAT AREA. LOWS
WILL BE VERY MILD DUE TO CLOUD COVERAGE AND WEAK SOUTHWEST
FLOW...LOW AND MID 70S.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM FRIDAY...

A COLD FRONT WILL MOVE SLOWLY ACROSS THE AREA TOMORROW...PRODUCING
DECENT CHANCES FOR WIDESPREAD RAIN. MODELS DIFFER IN TIMING...WITH
THE GFS RUSHING THE FRONT EAST AND KEEPING US ALMOST DRY...
CONTASTING THE SLOWER NAM AND EUROPEAN. WITH THE MOIST AIRMASS IN
PLACE...AM INCLINED TO THINK WE WILL HAVE DECENT COVERAGE AND WILL
USE THE SLOWER TIMING WHICH IS ALSO SIMILAR TO OUR ONGOING FORECAST
TREND.

THERE ARE A COUPLE OF FACTORS WHICH ARE WORKING AGAINST US...CLOUD
COVERAGE WILL BE HEAVIER THAN PREVIOUS DAYS...LIMITING HIGHS TO MID
80S TO LOWER 90S AND OUR UPPER SUPPORT WILL BE SORELY LACKING AS
WELL...WITH THE UPPER JET INITIALLY NORTHWEST OF THE AREA
TRANSLATING SOUTHEAST WHICH LEAVES US WITH INCREASING SPEEDS DURING
FROPA.

THE FRONT WILL MOVE EAST OF THE AREA EARLY TOMORROW NIGHT...WITH
POPS ENDING FROM THE WEST BY MIDNIGHT WITH A CLEARING TREND IN THE
SKY COVERAGE. NOT MUCH OF AN AIRMASS CHANGE BEHIND THE FRONT AND
SATURDAY NIGHT MINS WILL BE ONLY MARGINALLY COOLER...WITH LOW LEVEL
THICKNESSES > 1400M...UPPER 60S WITH SOME LOWER 70S IN THE EAST
WHERE CLOUD COVERAGE LINGERS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 230 PM FRIDAY...

SUNDAY...THE COLD FRONT WILL BE NEAR THE SOUTHEASTERN PORTION OF THE
FORECAST AREA EARLY ON SUNDAY. THEREFORE...THIS COULD PROVIDE A
TRIGGER FOR CONVECTION AND WILL MAINTAIN THE SLIGHT CHANCE POPS
ACROSS THE SOUTHEAST. OTHERWISE...PARTLY TO MOSTLY SUNNY SKIES ARE
EXPECTED AND LOW LEVEL THICKNESS VALUES TRANSLATE TO HIGHS IN THE
LOWER 90S.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE FRONT IS EXPECTED TO BE
SOUTHEAST OF CENTRAL NORTH CAROLINA BY SUNDAY NIGHT. THEREFORE...
MAINLY DRY CONDITIONS ARE EXPECTED FOR THE SUNDAY NIGHT THROUGH
MONDAY NIGHT TIME FRAME. HOWEVER...CANNOT RULE OUT AN ISOLATED
THUNDERSTORM DURING THIS PERIOD...MAINLY ACROSS THE SOUTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA WITH THE FORCING BEING THE
FRONT TO THE SOUTH AND DIFFERENTIAL HEATING/UPSLOPE IN FOOTHILLS.
NEVERTHELESS...DECIDED TO LEAVE THE FORECAST DRY FOR NOW BECAUSE
COVERAGE SHOULD BE VERY LIMITED IF AT ALL. HEIGHTS ARE PROGGED TO
RISE SLIGHTLY...WHICH WILL INCREASE OUR THICKNESS VALUES FROM
SUNDAY'S VALUES. THEREFORE...MONDAY SHOULD BE A COUPLE OF DEGREES
WARMER...WITH HIGHS IN THE LOW TO MID 90S EXPECTED. OVERNIGHT LOWS
SHOULD RANGE FROM THE UPPER 60S ACROSS THE NORTHWEST TO THE LOWER
70S FURTHER SOUTH AND EAST.

TUESDAY THROUGH FRIDAY...ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE
ACROSS THE GREAT LAKES REGION AND AN ASSOCIATED SURFACE LOW/FRONT
SHOULD AFFECT THE REGION DURING THIS TIME FRAME. WITH THE TROUGH
ALOFT AND THE SLOW MOVING SURFACE BOUNDARY...AS WELL AS INCREASED
MOISTURE AND INSTABILITY...WILL ALL RESULT IN AT LEAST CHANCE POPS
THROUGH MOST OF THE PERIOD...WITH THE BEST CHANCE OCCURRING ON
TUESDAY AND WEDNESDAY. MOST OF THE CONVECTION SHOULD BE DIURNALLY
DRIVEN...THEREFORE...POPS WILL BE CONFINED TO THE AFTERNOON AND
EARLY EVENING HOURS. BY FRIDAY...MODELS ARE STARTING TO HINT AT THE
RIDGE BEGINNING TO BUILD EASTWARD AGAIN...WHICH WOULD RESULT IN
DRIER CONDITIONS AND EVEN WARMER TEMPS. OVERALL...AFTERNOON HIGHS
ARE EXPECTED TO BE IN THE LOW TO MID 90S...WITH OVERNIGHT LOWS IN
THE LOW MID 70S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 805 PM FRIDAY...

VFR CONDITIONS SHOULD PREVAIL ACROSS CENTRAL NORTH CAROLINA THROUGH
THE TAF PERIOD. PRIMARY AVIATION CONCERNS WILL BE BRIEF MVFR/IFR
VISIBILITY AND CEILINGS IN ANY SHOWERS OR THUNDERSTORMS. PERSISTENT
MVFR HAZE TOWARD KGSO WILL LIKELY CONTINUE UNTIL SOME MIXING AFTER
SUNRISE SATURDAY. IT IS POSSIBLE THAT OTHER AREAS COULD EXPERIENCE
MVFR HAZE OR LIGHT FOG IN THE MOIST AIR MASS LATE TONIGHT...BUT
EXPECTED DEGREE OF MID- AND HIGH-LEVEL CLOUD COVER SHOULD KEEP SUCH
CONDITIONS FROM DETERIORATING TO IFR.

EXPECT AN AREA OF SHOWERS TO MOVE THROUGH CENTRAL NORTH CAROLINA
DURING THE MORNING ASSOCIATED WITH LIFT...DEEPER MOISTURE ON MODEL
SOUNDINGS...AND THE PASSAGE OF A MID-LEVEL SHORTWAVE. DEEPER LIFT IS
FOCUSED CENTRAL AND EAST SATURDAY AFTERNOON AND OPTED TO INTRODUCE A
PERIOD OF TEMPO TS FOR KFAY AND KRWI WHERE THE COMBINATION OF LIFT...
MOISTURE...AND INSTABILITY APPEARS GREATEST. BEYOND THE 00Z TAF
PERIOD...AS DRIER AIR ONLY SLOWLY MOVES IN FROM THE NORTHWEST
SATURDAY NIGHT...THERE WILL BE THE POSSIBILITY OF MVFR FOG TOWARD
KFAY AND KRWI.

SUNDAY AND MONDAY...PRIMARY AVIATION CONCERN SHOULD BE MVFR MORNING
FOG POSSIBLE TOWARD KFAY AND KRWI...AND AN ISOLATED THUNDERSTORM
SUNDAY AFTERNOON NEAR THE SAME TERMINALS. DEEPER MOISTURE WILL
RETURN FOR TUESDAY AND WEDNESDAY. THIS WILL INCREASE ONCE AGAIN THE
CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BSD
NEAR TERM...MLM
SHORT TERM...MLM
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 9, 3:01 AM EST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EDT FRI JUL 9 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
401 AM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING... AND AGAIN
THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE... MAINLY THIS AFTERNOON. DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT. IN ADDITION... HEAT INDICES OF 100 TO 104 WILL BE COMMON
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT IS FORECAST TO PUSH ACROSS OUR REGION SATURDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE... ESPECIALLY IN THE
CENTRAL AND EASTERN SECTIONS OF THE STATE... MAINLY DURING THE
AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT WILL BE
FROM DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

BADGETT

In the hours before

Special weather statement, Jul 9, 7:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
843 PM EDT FRI JUL 9 2010

NCZ073-100145-
STANLY-
843 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 1000
PM EDT...

AT 838 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KANNAPOLIS TO
HARRISBURG...MOVING EAST AT 25 MPH.

IF THE STORM HOLDS TOGETHER AND MOVES INTO STANLY COUNTY LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE...
LOCUST...STANFIELD...OAKBORO...RICHFIELD...NEW LONDON... AND
ALBEMARLE.

THE STORM WILL REACH BADIN LAKE AROUND 930 PM. BOATERS AND CAMPERS
ON BADIN LAKE SHOULD MONITOR CONDITIONS CLOSELY AND BE PREPARED TO
SEEK SAFE SHELTER.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS. DUE TO THE AMOUNT OF LIGHTNING IN THIS STORM...MOVE
INDOORS AT THE FIRST SOUND OF THUNDER.

&&

LAT...LON 3550 8030 3551 8019 3547 8016 3546 8011
      3538 8005 3529 8010 3519 8006 3515 8007
      3519 8011 3517 8013 3518 8015 3516 8016
      3517 8023 3520 8025 3518 8031 3520 8049
TIME...MOT...LOC 0038Z 280DEG 21KT 3548 8058 3531 8062

JO

The radar

The Raleigh/Durham radar (KRAX), 163 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
July 9, 8:00 PM EST to 8:05 PM EST
Where
Stanly County, 1.26 mi ENE of Plyler to 1.6 mi ESE of Albemarle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.375, -80.259

One tree was blown down along Nelson Mountain Road near the Plyler Community. |Another tree was blown down along Webb Street in Albemarle.

Thunderstorm Wind, Stanly

When
July 9, 8:05 PM EST
Where
Stanly County, 1.83 mi ESE of Albemarle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.360, -80.190

Law enforcement reports a couple of trees blown down inside the city limits.

Thunderstorm Wind, Anson

When
July 9, 8:55 PM EST
Where
Anson County, 1.38 mi SSE of Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.101, -80.112

Several trees were blown down along Ansonville Polkton Road near Ansonville.

Lightning, Montgomery

When
July 9, 9:00 PM EST
Where
Montgomery County, 1.13 mi E of Mt Gilead
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.220, -80.000

Lightning struck a home in Mt. Gilead. Monetary damages are unknown.

Lightning, Montgomery

When
July 9, 9:00 PM EST
Where
Montgomery County, 1.13 mi E of Mt Gilead
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.220, -80.000

Lightning struck a home in Mt. Gilead. Monetary damages are unknown.

Thunderstorm Wind, Montgomery

When
July 9, 9:25 PM EST
Where
Montgomery County, 1.32 mi ESE of Candor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.290, -79.750

Scattered trees were blown down in the county with a few reports of downed trees in the Candor Community.

Thunderstorm Wind, Moore

When
July 9, 9:55 PM EST
Where
Moore County, 3.8 mi SE of Spies to 2.66 mi S of Parkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.389, -79.645

Numerous trees were blown down along Highway 24/27/22. One tree fell onto a house in the Robbins area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247760, 247761, 247762, 247758, 247759, 247763, 247764.